Alert archive / Washington / Wind Advisories in 2020

Wind Advisory 4, NWS Pendleton, OR

January 11, 20206 counties in Washington; 6 counties in Oregon

NWS Pendleton, OR issued this wind advisory at Jan 11, 2020, 2:37 PM PST for 6 counties in Washington; 6 counties in Oregon. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Jan 11, 2020, 2:37 PM PST (22:37 UTC)
Expired
Jan 11, 2020, 6:47 PM PST
In force
4 hr
Issued by
NWS Pendleton, OR

Counties Gilliam County, OR, Morrow County, OR, Sherman County, OR, Umatilla County, OR, Wasco County, OR, Wheeler County, OR, Benton County, WA, Columbia County, WA, Franklin County, WA, Klickitat County, WA, Walla Walla County, WA, Yakima County, WA

The radar

The Pendleton radar (KPDT), 69 km from the middle of the area, began a volume at 22:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salem/Mcnary, OR (KSLE), launched 12:00Z, 10.6 hours before the alert went out and 273 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salem/Mcnary, OR at 12:00Z on 2020-01-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salem/Mcnary, OR at 12:00Z on 2020-01-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 253 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
514 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
253 m²/s²
0-3 km storm-relative helicity
269 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

133 
WWUS76 KPDT 112237
NPWPDT

URGENT - WEATHER MESSAGE
National Weather Service Pendleton OR
237 PM PST Sat Jan 11 2020

ORZ041-044-507-508-510-WAZ024-027>029-521-120400-
/O.NEW.KPDT.WI.Y.0004.200111T2237Z-200112T0400Z/
East Columbia River Gorge-Lower Columbia Basin of Oregon-
Foothills of the Northern Blue Mountains of Oregon-
Foothills of the Southern Blue Mountains of Oregon-
North Central Oregon-Eastern Columbia River Gorge of Washington-
Yakima Valley-Lower Columbia Basin of Washington-
Foothills of the Blue Mountains of Washington-Simcoe Highlands-
Including the cities of Arlington, The Dalles, Boardman, 
Hermiston, Ione, Pendleton, Pilot Rock, Heppner, Condon, Fossil, 
Dufur, Maupin, Moro, White Salmon, Naches, Sunnyside, Toppenish, 
Yakima, Connell, Prosser, Tri-Cities, Dayton, Waitsburg, 
Walla Walla, Goldendale, and Bickleton
237 PM PST Sat Jan 11 2020

...WIND ADVISORY IN EFFECT UNTIL 8 PM PST THIS EVENING...

* WHAT...West winds 25 to 35 mph with gusts 40 to 50 mph.

* WHERE...In Washington, Eastern Columbia River Gorge, Yakima
  Valley, Lower Columbia Basin, Foothills of the Blue Mountains
  and Simcoe Highlands. In Oregon, East Columbia River Gorge,
  Lower Columbia Basin, Foothills of the Northern Blue Mountains,
  Foothills of the Southern Blue Mountains and North Central 
  Oregon.

* WHEN...Until 8 PM PST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/Pendleton
1 follow-up statement
630 
WWUS76 KPDT 120247
NPWPDT

URGENT - WEATHER MESSAGE
National Weather Service Pendleton OR
647 PM PST Sat Jan 11 2020

ORZ041-044-507-508-510-WAZ024-027>029-521-120400-
/O.CAN.KPDT.WI.Y.0004.000000T0000Z-200112T0400Z/
East Columbia River Gorge-Lower Columbia Basin of Oregon-
Foothills of the Northern Blue Mountains of Oregon-
Foothills of the Southern Blue Mountains of Oregon-
North Central Oregon-Eastern Columbia River Gorge of Washington-
Yakima Valley-Lower Columbia Basin of Washington-
Foothills of the Blue Mountains of Washington-Simcoe Highlands-
647 PM PST Sat Jan 11 2020

...WIND ADVISORY IS CANCELLED...

Winds are decreasing but will remain breezy overnight.

$$

For more information from the National Weather Service visit
https://weather.gov/Pendleton

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before this wind advisory went out at Jan 11, 2:20 PM PST, 17 minutes earlier.

Area forecast discussion, Jan 11, 2:20 PM PST, 17 minutes before
Area Forecast Discussion
National Weather Service Pendleton OR
220 PM PST Sat Jan 11 2020

.SHORT TERM...Tonight through Monday night. Low pressure system is
exiting the region this afternoon. Satellite showing clearing
taking place over the Columbia basin and into parts of central
Oregon with downslope flow. However strong westerly flow is still
producing steady snow over the Cascades and Blues. This should
continue through the afternoon into the evening. Gradients
associated with the surface low combined with winds aloft mixing
down are producing breezy to windy conditions. This will also
continue into the evening then diminish. Next storm is rapidly
approaching from the Gulf of Alaska. This low will take a similar
path across the Pacific northwest later tonight and Sunday. This
will produce another round of precipitation. Heavy snow will
resume over the Cascades and Blues with additional accumulations
of 6-12 inches. Lighter snow and rain elsewhere. Southwest winds
will increase again becoming breezy to windy in the afternoon and
evening. As the low moves out of the region Sunday night winds and
precipitation will diminish. Another surface low will move across
the area Monday afternoon and Mon night. This will pull colder air
south into the region at the same time resulting in another round
of snow across the forecast area including the Columbia basin.
Much colder Mon night. 94

.LONG TERM...Tuesday through Saturday...A weather system will be
impacting central and eastern portions of the forecast area Tuesday
morning with models differing a bit on how significant those impacts
will be. It looks like at least light to moderate snow will be
possible for the first part of the day. A brief break may occur
until early Wednesday when the next storm moves in producing snow
with the biggest impacts over the western half of the forecast area.
Overall the weather should be trending a bit quieter toward the end
of the work week but with still some chance for snow especially over
the mountains. Another storm system may move across the area next
Saturday. The big question will be how cold does it get this week?
Recent deterministic and ensemble model runs are trending away from
bitter cold temperatures readings next week. With this in mind have
nudged temperatures up a bit Tuesday from the previous forecast
through the end of the week. Right now it looks like the coldest
morning will be Wednesday morning with lows in the teens and
perhaps a few single digits. 78

&&

.AVIATION...00Z TAFS...VFR conditions will prevail at KPSC through
the period. Elsewhere VFR conditions this afternoon will gradually
become mostly MVFR tonight and Sunday as the next storm system moves
in. Areas of -ra and -sn will lower vsbys to 3-5 miles with cigs
1500-2500 feet. Some localized IFR will be possible in the heavier
precipitation. Southwest to west winds of 15-30 kt with some higher
gusts this evening will diminish slowly overnight before picking up
again Sunday afternoon. 78

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  36  45  29  35 /  60  70  60  40
ALW  36  46  30  35 /  60  70  70  40
PSC  39  47  31  35 /  20  50  20  10
YKM  30  42  26  32 /  30  50  20  30
HRI  38  47  31  38 /  30  60  20  20
ELN  27  36  20  26 /  30  60  30  30
RDM  29  41  24  36 /  40  70  50  70
LGD  29  37  25  31 /  80  90  70  70
GCD  28  41  24  32 /  80  80  70  70
DLS  36  44  32  39 /  60  80  50  60

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...Winter Storm Warning until 10 AM PST Monday for ORZ049-050-502-
     503-509.

     Winter Weather Advisory until 10 AM PST Monday for ORZ505-506.

WA...Winter Storm Warning until 10 AM PST Monday for WAZ030-520.

&&

94/78/78

In the hours before

Local storm report, Jan 11, 9:17 AM PST, 5 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
917 AM PST SAT JAN 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY SNOW       3 NNW SKI BLUEWOOD      46.12N 117.85W
01/11/2020  M12.0 INCH       COLUMBIA           WA   MESONET

            THE TOUCHET SNOTEL RECORDED A 12 INCH ACCUMULATION IN 24
            HOURS.

0900 AM     HEAVY SNOW       5 NNW LA PINE           43.74N 121.54W
01/11/2020  M8.0 INCH        DESCHUTES          OR   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED 8 INCHES OF SNOW OVERNIGHT.

&&

RQB
Local storm report, Jan 11, 10:08 AM PST, 4 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
1008 AM PST SAT JAN 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     HEAVY SNOW       9 SW SKI BLUEWOOD       45.98N 117.95W
01/11/2020  M12.0 INCH       WALLOWA            OR   MESONET

            MILK SHAKES SNOTEL RECORDED 12 INCHES IN 24 HOURS.

&&

RQB
Local storm report, Jan 11, 1:09 PM PST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
109 PM PST SAT JAN 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     HEAVY SNOW       SUNRIVER                43.88N 121.44W
01/11/2020  M10.0 INCH       DESCHUTES          OR   CO-OP OBSERVER

            THE COOP STATION AT SUNRIVER RECORDED 10 INCHES OF SNOW
            IN 24 HOURS.

1000 AM     HEAVY SNOW       5 E EASTON              47.25N 121.07W
01/11/2020  M24.0 INCH       KITTITAS           WA   TRAINED SPOTTER

            TRAINED OBSERVER IN ROSLYN REPORTED 24 TO 26 INCHES OF
            SNOW ACCUMULATIONS IN 24 HOURS WITH 30 INCHES NEAR THE
            LAKE DUE TO WIND DRIFTS.

1000 AM     HEAVY SNOW       EASTON                  47.23N 121.18W
01/11/2020  M12.0 INCH       KITTITAS           WA   CO-OP OBSERVER

            THE COOP OBSERVER AT EASTON RECORDED 12 INCHES OF SNOW
            ACCUMULATION IN 24 HOURS.

1100 AM     HEAVY SNOW       5 SW SPOUT SPRINGS      45.70N 118.11W
01/11/2020  M11.0 INCH       UMATILLA           OR   MESONET

            THE HIGH RIDGE SNOTEL RECORDED 11 INCHES OF SNOW
            ACCUMULATION IN 24 HOURS.

&&

RQB
Local storm report, Jan 11, 1:20 PM PST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
120 PM PST SAT JAN 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY SNOW       9 N ELGIN               45.69N 117.92W
01/11/2020  M12.0 INCH       UNION              OR   COCORAHS

            THE COCORAHS OBSERVER RECORDED 12 INCHES IN 24 HOURS.

&&

RQB
Local storm report, Jan 11, 1:39 PM PST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
139 PM PST SAT JAN 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0138 PM     HEAVY SNOW       1 WSW SKI BLUEWOOD      46.08N 117.85W
01/11/2020  M12.0 INCH       COLUMBIA           WA   TRAINED SPOTTER

            SKI BLUEWOOD SPOTTER REPORTED 10 TO 12 INCHES OF SNOW
            ACCUMULATION IN 24 HOURS.

&&

RQB

The office that day

Everything else NWS Pendleton, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 11, 11:18 AM PSTWinter Weather AdvisoryPDTColumbia, Walla Walla3 days

Nearby

Wind Advisories in Washington, 2020Wind Advisories in Oregon, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.